Are there alternatives to protease inhibitors?
May 15, 2013
After 25 years of low or undetectable viral loads, it went up to about 10,000. My doctor gave me a resistance test, which I have not yet seen, and changed my meds to Norvir, Isentress, Prezista, and Edurant. I already have neuropathy in the toes and a "crixivan belly", which are, I'm told, typical side-effects of protease inhibitors. I'm not sure what my virus is resistant to, but I'm very resistant to continuing with protease inhibitors, especially since I've begun serious body-building. Are there alternatives?
Response from Mr. Vergel
Your HIV regimen contains an integrase inhibitor, a boosted protease inhibitor, and a non-nucleoside. This type of combo is prescribed with people with multidrug resistance that usually have very few options beyond these drugs. You should ask your doctor to go over your genotype or phenotype test results with you and ask him/her that question. You may be taking the best combo that gives you the best chance at sustained undetectable viral load in the long term.
By the way, none of the medications you listed are associated with worsening of existing neuropathy. Also, many HIV positive people on boosted protease inhibitors bodybuild without problems. If your question is about whether switching away from a boosted protease inhibitor would decrease abdominal fat, there are conflicting studies on this issue. If your lipids and glucose are normal, then you should not be worried about worsening of your belly fat issues with boosted Prezista, which has been proven to be one of the least problematic protease inhibitors in the market along with boosted Reyataz when it comes to metabolic issues.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What's The Likelihood Of Somebody Getting Herpes From Protected Sex?
- What Causes Hpv Other Than Sex?
- What Are The Long And Short Term Problems With Genital Warts?
- Can A Uti Cause A False Positive On Chlamydia Tests?
- Took Antibiotics As Prescribed For Chlamydia And Still Have Symptoms
- Syphilis Rash On Neck
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.